Lipitor Liver Side Effects
Some people develop liver-related side effects while taking Lipitor. These may include hepatitis, jaundice, or an increase in liver enzymes. Nausea, stomach pain, and yellowing of the skin or eyes are common symptoms of liver problems, and should be reported to your healthcare provider. Your doctor will monitor your liver enzymes before you start taking Lipitor and during treatment.
As with any medication, there are a number of possible side effects that can occur while taking Lipitor® (atorvastatin calcium). Many of these potential Lipitor side effects can affect the liver, including:
- An increase in liver enzymes
- Hepatitis, which is an inflammation of the liver that can cause tiredness or a general feeling of illness
- Jaundice, or yellowing of the skin or eyes that can occur from the liver being damaged
- Liver failure.
Both hepatitis and jaundice are seen in less than 2 percent of people taking Lipitor. A significant and persistent increase in liver enzymes (three times the normal limit on two or more occasions) is also seen in less than 2 percent of people, except in those taking the highest dose of Lipitor (80 mg), where elevated liver enzymes were seen in 2.3 percent of people.
Liver failure with Lipitor is rare. It was not reported in clinical studies but was seen in "postmarketing experience" (reports of possible effects seen in patients after the drug was approved).